Alabama, 2023

Damaging Winds in Alabama, May 12, 2023

May 12, 2023 · NWS TAE · 5 events in 3 counties and zones

Scattered to numerous showers and thunderstorms developed across the tri-state region ahead of an upper level trough. There was sufficient instability and shear for a few storms to become severe with damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms developed across the tri-state region ahead of an upper level trough. There was sufficient instability and shear for a few storms to become severe with damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 12, 1:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 12, 1:10 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
310 PM EDT Fri May 12 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 305 PM EDT Fri May 12 2023

Thunderstorms are ongoing in the western FL Big Bend
northeastward into SW GA and south in the eastern Big Bend. Aloft,
there is a vort lobe traversing the area. Morning TAE sounding
was favorable for gusty to strong downburst winds and some hail
given favorable mid level lapse rates. High resolution model
guidance depicts increasing coverage of convection into the
evening hours with an overall diminishing trend towards late this
evening. On Saturday, the atmosphere doesn't change much with the
exception of losing some of the vorticity aloft. Expect the
seabreezes to become active in the afternoon hours. Bumped rain
chances up from just inland northward into the Flint river area.
Highs will reach the lower 90s and lows tonight in the 60s.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 305 PM EDT Fri May 12 2023

At the start of the short term, there may be some lingering
showers and thunderstorms from that developed from the Atlantic
sea breeze that should continue to diminish through the evening.
That will be the theme as high pressure will prevail. This summer
like pattern that brings afternoon thunderstorms is expected to
continue for the next few days with Highs in the low 90s and Lows
in the upper 60s. PoPs chances range from 25% to 40% Sunday
afternoon. Light westerly/northwesterly winds are expected during
the day on Sunday.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 305 PM EDT Fri May 12 2023

An upper level trough to the north will be expanding south and
west, weakening the ridge that has been over us. A weak cold front
is expected to attempt to pass through on Monday into Tuesday.
This is expected to bring temperatures back down into the upper
80s, briefly. Dewpoints are forecast to come down to the low 60s
in our central GA counties by Tuesday. So, ahead of the front we
have rain chances for Monday afternoon with PoPs ranging from
30%-50%, with the highest chances along the I-75 corridor. After
the frontal passage, we still expect to be in a summertime pattern
with afternoon showers and thunderstorms developing along the sea
breeze (PoPs generally around 20%-40% after Monday). The front
could stall or wash-out as it makes its way through the CWA,
depending on which could increase/decrease rain chances in the
coming week. High temperatures will range in the low 90s, except
for Tuesday with temps in the 80s. Overnight lows will be in the
mid to upper 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Fri May 12 2023

Convection is currently developing in the FL Panhandle and SW GA
currently with additional convection expected to develop into SE
AL the FL Big Bend over the next few hours. The east coast
seabreeze will move westward toward the Big Bend and SW GA later
this afternoon. Therefore, have VCTS starting sooner at ECP/TLH
then in a few hours at the other sites. Convection will diminish
late evening and overnight. Another round of convection will
develop just after this TAF period.

&&

.MARINE...
Issued at 305 PM EDT Fri May 12 2023

With high pressure centered northeast of the region, generally
light easterly to southeasterly winds will continue through the
weekend, with seas remaining 3 feet or less. A weak front may
approach the waters from the north early next week with winds
becoming northerly.

&&

.FIRE WEATHER...
Issued at 305 PM EDT Fri May 12 2023

Afternoon and evening thunderstorms will be possible both
Saturday and Sunday. High pressure will dominate from off the
Atlantic coast keeping winds light and from the east to southeast
outside of thunderstorms. Afternoon high temperatures will reach
the lower 90s.

&&

.HYDROLOGY...
Issued at 305 PM EDT Fri May 12 2023

There is a Marginal Risk for Excessive Rainfall today over much
of our CWA. Overall, 1 to 2 inches of rain could accumulate, with
isolated amounts up to 3 inches in the heavier
showers/thunderstorms. Rivers are currently in good shape, so
riverine flooding is not expected. There may be some nuisance
flooding in low-lying areas which receive heavier rainfall today.
Otherwise, there are no long term concerns of flooding but, there
will be a continued chance for showers and thunderstorms during
the afternoon hours over the next several days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   68  90  69  91 /  50  50  10  40
Panama City   69  85  70  87 /  20  30  10  30
Dothan        67  89  69  90 /  50  50  20  40
Albany        67  90  69  91 /  50  40  20  40
Valdosta      66  88  67  90 /  50  50  30  40
Cross City    66  89  66  89 /  40  30  20  30
Apalachicola  71  81  70  83 /  20  20  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...Scholl
MARINE...Montgomery
FIRE WEATHER...Scholl
HYDROLOGY...Montgomery

In the hours before

Local storm report, May 12, 2:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 PM EDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CAIRNS AAF              31.28N 85.71W
05/12/2023  M0.25 INCH       DALE               AL   PUBLIC

            AIR TRAFFIC CONTROLLER REPORTED PEA SIZED
            HAIL.

&&

JCW
Special weather statement, May 12, 2:19 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
419 PM EDT Fri May 12 2023

FLZ018-019-GAZ159-122100-
Inland Jefferson FL-Madison FL-Brooks GA-
419 PM EDT Fri May 12 2023

...Strong thunderstorms will impact portions of northeastern
Jefferson, western Madison and southwestern Brooks Counties through
500 PM EDT...

At 419 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Monticello to 18 miles west of
Madison. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monticello, Quitman, Madison, Greenville, Barwick, Alma, Dills,
Grooverville, Ebb, Lamont, Hamburg, Eridu, Lovett, Empress, Brooks Co
A/p, Sirmans, Dixie, Moseley Hall, Hopewell and Aucilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 8361 3030 8376 3037 8383 3067 8394
      3066 8374 3094 8374 3093 8356 3040 8340
TIME...MOT...LOC 2019Z 270DEG 9KT 3063 8386 3041 8371

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, May 12, 2:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
419 PM EDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     CAIRNS AAF              31.28N 85.71W
05/12/2023  M40 MPH          DALE               AL   OTHER FEDERAL

            AIR TRAFFIC CONTROLLER REPORTED A 40MPH
            GUST.

&&

JCW
Special weather statement, May 12, 2:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
424 PM EDT Fri May 12 2023

GAZ125-127-145-146-122100-
Worth GA-Colquitt GA-Dougherty GA-Mitchell GA-
424 PM EDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern
Dougherty, northeastern Mitchell, northwestern Colquitt and
southwestern Worth Counties through 500 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Doerun, or 9 miles southeast of Putney, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Putney, Baconton, Sale City, Bridgeboro, Flint, Livingston, Ticknor,
Parkerville, Pecan City, Lester, Pritchetts, Freeman, Greenough and
Poplar Arbor Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3143 8389 3126 8395 3128 8423 3153 8409
TIME...MOT...LOC 2024Z 106DEG 7KT 3137 8401

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Haner
Special weather statement, May 12, 2:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
326 PM CDT Fri May 12 2023

ALZ065-122100-
Coffee AL-
326 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of southeastern Coffee
County through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Enterprise. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enterprise, Lucile, Keyton, Coppinville, Enterprise Municipal A/P,
Central City, Cool Springs and Battens Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3135 8595 3135 8579 3120 8579 3122 8596
      3128 8597
TIME...MOT...LOC 2026Z 289DEG 2KT 3129 8588

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Haner
Special weather statement, May 12, 2:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
426 PM EDT Fri May 12 2023

GAZ122-124-126-122100-
Randolph GA-Lee GA-Terrell GA-
426 PM EDT Fri May 12 2023

...A strong thunderstorm will impact portions of northeastern
Randolph, northwestern Lee and Terrell Counties through 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Weston, or 9 miles north of Dawson, moving east at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dawson, Leesburg, Shellman, Smithville, Bronwood, Parrott, Bridges
Crossroad, Yeomans, Dawson Municipal A/P, Starksville, Graves,
Scrutchins, Oakville, Chambliss, Olivers Mill, Neyami, Brooksville,
Benevolence and Wades.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 8434 3192 8434 3191 8415 3177 8412
      3171 8460 3187 8483 3192 8474 3192 8445
      3196 8444
TIME...MOT...LOC 2025Z 291DEG 20KT 3192 8447

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The radar

The Ft Rucker radar (KEOX), 65 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Geneva

When
May 12, 2:30 PM CST
Where
Geneva County, 0.91 mi NW of Piney Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.170, -86.050

Trees were blown down along Highway 87 north of Samson.

Thunderstorm Wind, Dale

When
May 12, 2:51 PM CST
Where
Dale County, (Dhn)napier Field
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.320, -85.440

Thunderstorm Wind, Henry

When
May 12, 3:15 PM CST
Where
Henry County, 1.82 mi SE of Wills Crossroads
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.530, -85.150

A few trees were blown down along County Road 36 about 1.5 miles from County Road 65.

Thunderstorm Wind, Geneva

When
May 12, 3:57 PM CST
Where
Geneva County, 0.91 mi SW of Thurston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.000, -85.790

A tree was blown down along Ballard Road.

Thunderstorm Wind, Geneva

When
May 12, 4:04 PM CST
Where
Geneva County, 1.5 mi SSE of Fadette
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.020, -85.520

Trees were blown down along County Road 4 and New Henson Road near Slocomb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092818, 1092819, 1092820, 1092821, 1092822.